Florida, 2009

Hail and Damaging Winds in Florida, May 26, 2009

May 26, 2009 · NWS JAX · 3 events in 2 counties and zones

An upper level short wave trough helped de-stabilize the airmass with low level lift supported by the sea breezes. A southerly flow prevailed with the Gulf coast sea breeze dominant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level short wave trough helped de-stabilize the airmass with low level lift supported by the sea breezes. A southerly flow prevailed with the Gulf coast sea breeze dominant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 1:34 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 26, 1:34 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT TUE MAY 26 2009

.SHORT TERM...
SEA BREEZE FRONTS FIRING ON BOTH THE ATLANTIC COAST AND GULF OF
MEXICO WITH THE GULF SEA BREEZE DOMINANT. EXPECT SIGNIFICANT SEA
BREEZE FRONT COLLISION TO OCCUR OVER THE INTERIOR OF NORTH FLORIDA
AND SOUTHEAST GEORGIA THIS EVENING. A FEW STORMS OVER THE INTERIOR
MAY BE SEVERE. THEN THE MESOSCALE CONVECTIVE SYSTEM (MCS) THAT SPENT
MOST OF THE MORNING OVER APALACHEE BAY AND THE BIG BEND WILL MOVE
NORTH-NORTHEAST CLIPPING SOUTHEAST GEORGIA. THIS MAY KEEP
CONVECTION FIRING THERE WELL INTO THE OVERNIGHT HOURS.

WEDNESDAY...MORNING FOG AND CONVECTION WILL DEPEND HEAVILY ON
CONVECTIVE DEBRIS AND AVAILABLE MOISTURE FROM THE OVERNIGHT
RAINS. EXPECT WE WILL SEE PATCHY LOCALLY DENSE FOG OVER PORTIONS
OF NORTH FLORIDA BUT WITH MID LEVEL CONVECTIVE DEBRIS OVER
SOUTHEAST GEORGIA THINK WE WILL LIMIT FOG FORMATION THERE.
TOMORROWS CONVECTION SHOULD FOLLOW THE STANDARD PATTERN OF SEA
BREEZE FRONT DEVELOPMENT WITH A COLLISION OVER THE STATE. WITH
UPPER LEVEL SUPPORT FROM THE UPPER TOUGH THAT HAS BEEN HANGING
AROUND IT LOOKS LIKE A GOOD BET THAT THE GULF SEA BREEZE WILL ONCE
AGAIN BE THE DOMINANT FOR TOMORROW. WITH THAT IN MIND EXPECT STRONG
CONVECTION MOVING NORTHEAST ACROSS THE NORTH FLORIDA AREA. THURSDAY
LOOKS LIKE DEJA VU ALL OVER AGAIN WITH ONE ADDITIONAL WRINKLE AS GFS
IS TRYING TO DEVELOP ANOTHER MCS OVER THE GULF AND MOVES IT ONSHORE
NEAR CEDAR KEY ON THURSDAY NIGHT. THIS MAY KEEP CONVECTION GOING
LONGER OVER NORTH FLORIDA.

.LONG TERM...
ON FRIDAY A FRONTAL SYSTEM BEGINS TO SAG DOWN INTO THE FORECAST
AREA WITH SOME CONVECTION AHEAD OF IT. THEN INTO SATURDAY MORNING
A SERIES OF FRONTAL WAVES MOVE EAST ALONG THE FRONT WITH SOME
BANDS OF SHOWERS ASSOCIATED WITH EACH. FINALLY AS WE GET INTO
SUNDAY THE FRONT LOOKS LIKE IT WILL HANG UP IN NORTH FLORIDA AND
PROVIDE A FOCUSING MECH FOR SOME CONVECTION INTO THE WEEKEND. THE
GOOD NEWS IN THE LONGER TERM IS WE ARE LOOKING AT MORE
CLIMATOLOGICAL PRECIP OVER THE WEEKEND.

&&

.AVIATION...LARGE COMPLEX OF STORMS HAVE BEEN FIRING UP ALONG
ADVANCING WEST COAST SEABREEZE AND EXPECTING THESE TO IMPACT GNV
WITH TEMPO IFR VSBY THERE THROUGH 22Z. EAST COAST SEABREEZE
PRODUCING ISOLATED STORMS IN JAX METRO AREA MOVING NORTH WHICH
WILL PRODUCE TEMPO MVFR AT JAX AND CRG THROUGH 22Z. EXPECTING
BULK OF STORMS LATE THIS AFTERNOON AND EVE NEAR SEABREEZE COLLISION
WEST OF OF I-95 AND HAVE VCTS AT MOST TERMINALS UNTIL 03Z. SOME
OF THE TERMINALS MAY NEED AMENDING LATE AFTERNOON AND EVE.

&&

.MARINE...NO HEADLINES. WEAK PRESSURE PATTERN ACROSS WATERS AND
PATTERN DOMINATED BY AFTERNOON AND EVENING SEA BREEZES. EASTERLY
SWELLS SLOWLY DECREASING. A WEAK BACK DOOR COLD FRONT WILL
APPROACH THE WATERS AT THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  87  68  89 /  40  80  30  50
SSI  71  84  71  85 /  40  70  30  50
JAX  68  86  68  87 /  40  70  30  50
SGJ  69  84  69  84 /  40  70  30  60
GNV  69  88  70  88 /  40  80  30  60
OCF  70  87  69  87 /  40  80  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

SANDRIK/PETERSON/KERNS
Hazardous weather outlook, May 26, 3:49 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 AM EDT TUE MAY 26 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-270900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
449 AM EDT TUE MAY 26 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON WITH LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND EXCESSIVE CLOUD TO GROUND
LIGHTNING THE MAIN CONCERNS.

MINOR FLOODING WILL CONTINUE ALONG THE ST MARYS RIVER NEAR
MACCLENNY THROUGHOUT THE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT SPOTTERS
SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 26, 12:51 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EDT TUE MAY 26 2009

FLZ035-036-261830-
ALACHUA-GILCHRIST-
151 PM EDT TUE MAY 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF NEWBERRY...OR 7 MILES
EAST OF TRENTON...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ARCHER...NEWBERRY AND HIGH
SPRINGS THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2965 8282 2986 8259 2958 8231 2952 8256
      2954 8258 2954 8265 2956 8267 2956 8271
TIME...MOT...LOC 1751Z 226DEG 10KT 2961 8270

WOLF
Special weather statement, May 26, 1:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EDT TUE MAY 26 2009

FLZ036-261915-
ALACHUA-
236 PM EDT TUE MAY 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
ALACHUA COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 315 PM EDT...

AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF ARCHER...OR 8 MILES
NORTH OF WILLISTON...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND ARCHER THROUGH 315 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2963 8253 2958 8228 2948 8235 2947 8249
      2948 8253
TIME...MOT...LOC 1835Z 216DEG 11KT 2949 8246

WOLF
Special weather statement, May 26, 2:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT TUE MAY 26 2009

FLZ036-037-040-262000-
ALACHUA-MARION-PUTNAM-
309 PM EDT TUE MAY 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ALACHUA...
CENTRAL MARION AND WESTERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF NEWNANS LAKE...OR 5 MILES
SOUTHEAST OF GAINESVILLE...MOVING NORTHEAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MICANOPY...MCINTOSH...
LOCHLOOSA...FLEMINGTON...CROSS CREEK...ROCHELLE...GROVE PARK...
NEWNANS LAKE...GAINESVILLE AIRPORT AND WALDO THROUGH 400 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2899 8204 2952 8238 2985 8228 2968 8195
      2930 8193
TIME...MOT...LOC 1909Z 210DEG 8KT 2962 8229

PETERSON
Special weather statement, May 26, 2:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT TUE MAY 26 2009

FLZ022-023-030-262000-
BAKER-COLUMBIA-UNION-
310 PM EDT TUE MAY 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
UNION...SOUTHWESTERN BAKER AND EASTERN COLUMBIA COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES WEST OF LULU...OR 9 MILES SOUTHEAST OF
LAKE CITY...MOVING NORTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WATERTOWN...LULU AND OLUSTEE THROUGH 400 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3046 8253 3037 8225 3002 8244 3011 8264
TIME...MOT...LOC 1910Z 200DEG 17KT 3016 8251

PETERSON
Special weather statement, May 26, 2:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT TUE MAY 26 2009

GAZ149-162-163-261945-
ATKINSON-CLINCH-ECHOLS-
316 PM EDT TUE MAY 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...WESTERN
ATKINSON AND EASTERN ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 345 PM EDT...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF WILLACOOCHEE TO 9 MILES SOUTH OF DU PONT TO 9 MILES SOUTHWEST OF
NEEDMORE...MOVING EAST NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND WILLACOOCHEE...DU PONT...
NEEDMORE...HOMERVILLE AND FARGO THROUGH 345 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. FREQUENT LIGHTNING IS
ALSO EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3142 8305 3132 8288 3087 8254 3060 8241
      3057 8242 3061 8292 3086 8301 3087 8298
      3118 8297 3119 8305 3127 8304 3133 8307
      3140 8315 3142 8314
TIME...MOT...LOC 1915Z 270DEG 15KT 3125 8318 3086 8290
          3060 8279

SHASHY

The radar

The Jacksonville radar (KJAX), 108 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
May 26, 2:45 PM EST
Where
Alachua County, 0.6 mi W of Grove Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.600, -82.160

Trees were blown down in the Phifer vicinity along State Road 20.

Hail, Clay

When
May 26, 3:28 PM EST
Where
Clay County, 4.79 mi W of Penney Farms
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.980, -81.900

A trained spotter reported nickel size hail at the intersection of County Road 215 and State Road 21.

Thunderstorm Wind, Clay

When
May 26, 4:00 PM EST
Where
Clay County, 0.69 mi S of Green Cove Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.990, -81.680

Trees were down along Russell Road. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170554, 170552, 170553.